Alert archive / Wyoming / Winter Storm Warnings in 2016
Winter Storm Warning 14, NWS Riverton, WY
NWS Riverton, WY issued this winter storm warning at Dec 8, 2016, 5:26 AM MST for 6 counties in Wyoming. It took effect at Dec 8, 2016, 3:00 PM MST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2016, 5:26 AM MST (12:26 UTC)
- In effect from
- Dec 8, 2016, 3:00 PM MST
- Expired
- Dec 10, 2016, 3:26 PM MST
- In force
- 48 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 0.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 8, 3:37 AM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Dec 8, 3:37 AM MST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Riverton WY 337 AM MST Thu Dec 8 2016 .SHORT TERM...Today Through Saturday Night A BROKEN DECK OF STRATOCU OVER THE CENTRAL BASINS OF WY EAST OF THE DIVIDE IS STUCK WITHIN THE INVERSION TOPPING OUT AT 750MB. THIS WILL HAVE AN AFFECT ON THE FATE OF OUR MORNING LOW TEMPERATURES THIS MORNING. THERE DOES NOT APPEAR TO BE AN EASY WAY FOR THIS TRAPPED MOISTURE TO ESCAPE BENEATH THIS INVERSION SO LOW TEMPS WILL NOT BOTTOM OUT QUITE AS COLD AS THEY OTHERWISE WOULD TONIGHT, NAMELY 5 TO 10 BELOW ZERO. IN CONTRAST, AREAS TO THE EAST LIKE CASPER, THAT HAVE A HEALTHY BLANKET OF SNOW ON THE GROUND UNDER CLEAR SKIES AND LIGHT WINDS SHOULD HAVE NO PROBLEM BOTTOMING OUT TO 30 BELOW ZERO, CONSIDERING IS IS ALREADY 24 BELOW AT KCPR. THE IR IMAGERY IS SHOWING -35F ACROSS NATRONA COUNTY ATTM. WHERE EVER THE IR IMAGERY IS NOT ENHANCED OVER THE LOWER ELEVATIONS, STRATOCU IS INTERFERING WITH THE RADIATIONAL COOLING. OUT IN WESTERN WY, STILL EXPECTING TO SEE LOWS OF 25 TO 35 BELOW THIS MORNING, COMPARABLE TO WHAT WAS SEEN MONDAY MORNING. WARM AIR WILL ADVECT IN ALOFT TODAY FROM THE WEST SOUTHWEST ALLOWING BASIN AND VALLEY TEMPERATURE INVERSIONS TO PERSIST THROUGH THIS AFTERNOON AS H7 TEMPS RISE TO -13C ACROSS CENTRAL WY TODAY. HIGHS AROUND 8500 FEET TODAY COULD CLIMB TO NEAR 20, WITH 10 TO 15 DEGREES PERSISTING IN THE VALLEYS AND BASINS. CLOUDS WILL INCREASE FROM THE WEST TODAY AS THE WEST NORTHWEST STEERING FLOW TIGHTENS WITH ISENTROPIC LIFT DEVELOPING IN THE FAR WEST LATE THIS AFTERNOON. AS CLOUDS THICKEN THIS AFTERNOON OVER THE FAR WEST, STEADY SNOWFALL WILL DEVELOP LATE THIS AFTERNOON, FIRST IN THE FAR WEST MTNS, WITH THE SNOWFALL WORKING ITS WAY DOWN INTO THE WESTERN VALLEYS BY SUNSET THIS EVENING AS ABUNDANT PACIFIC MOISTURE ADVECTS IN FROM THE WEST. STEADY SNOWFALL WILL CONTINUE IN THE FAR WEST TONIGHT, PILING UP AT A RATE OF AROUND 1/2 TO 3/4 OF AN INCH AN HOUR, LESS SO IN THE VALLEYS. WE SHOULD SEE A SUBTLE RESPITE FROM THE SNOWFALL FRIDAY, WHEN WE RELY MAINLY ON STRENGTHENING, SLIGHTLY DIFLUENT WESTERLY UPSLOPE FLOW WITH THE WEST FACING SLOPES MAINTAINING A STEADY STREAM OF MODERATE TO HEAVY SNOWFALL FRIDAY. ANOTHER BOUT OF ISENTROPIC LIFT CAN BE EXPECTED FRIDAY NIGHT FOR MORE ENHANCED STEADY SNOWFALL EVERYWHERE IN THE HILITED AREA. THEN ON SATURDAY, AFTER THE STEERING FLOW BACKS TO THE WEST SOUTHWEST, THE TROUGHPA/PACIFIC COLD FRONT WILL OCCUR LATER SATURDAY MORNING FOR ONE LAST HEAVY SNOW SQUALL BEFORE DECREASING TO LESS INTENSIVE SNOW SHOWERS CONTINUING IN THE FAR WEST UNDER MOIST NW FLOW FAVORING NW ASPECTS THROUGH SATURDAY AFTERNOON AND NIGHT. INCREASING WEST SOUTHWEST WINDS WILL RESULT IN THE ADDED ELEMENT OF CONSIDERABLE BLOWING AND DRIFTING SNOW TO THIS SNOW STORM AS H7 50 KNOT WINDS SFC. SOUTH PASS SHOULD COME CLOSE TO A REPEAT OF THE WHITE OUT CONDITIONS THAT OCCURRED THERE LAST SUNDAY EVENING. WILL UPGRADE THE WINTER STORM WATCH TO A WARNING AND WILL INTRODUCE A WINTER WEATHER ADVISORY FOR THE UPPER GREEN RIVER BASIN AND THE UPPER WIND RIVER BASIN FOR THE SAME TIME FRAME, NAMELY 3 PM TODAY THROUGH 12 NOON SATURDAY. WE WILL BE DEALING WITH OPTIMAL H7 TEMPS FOR DENDRITIC GROWTH. BY THE TIME ALL IS SAID AND DONE, WE WILL LIKELY BE LOOKING AT UP TO TWO AND A HALF FEET OF SNOW IN THE TETONS AND PERHAPS AS MUCH AS A FOOT TO A FOOT AND A HALF ACROSS NORTHERN STAR AND NORTHERN JACKSON VALLEYS BY MID DAY SATURDAY. MEANWHILE, ALONG THE SOUTHERN WIND CORRIDOR EAST OF THE DIVIDE, SOUTHWEST WINDS WILL INCREASE FROM THE RED DESERT TO CASPER WITH BLOWING SNOW FRIDAY MORNING BEFORE TEMPS CRACK FREEZING FRIDAY AFTERNOON AS SNOWFALL FROM LAST MONDAY'S SNOW EVENT GETS BLOWN AROUND FOR THE FIRST TIME. SOME SNOW WILL SPILL OVER THE DIVIDE BY MID DAY SATURDAY WHEN THE PACIFIC FROPA TAKES PLACE. .LONG TERM...Sunday Through Thursday Significant differences start showing up in the medium range period as to how steep our upstream ridge will become early next week. The GFS is quite strong with a long nly flow pushing the coldest air of the season swd across us Monday into Tuesday. The Euro is trending with a steeper upstream ridge but not enough to bring the full brunt of the arctic air swd. Current forecast is much warmer than the GFS would indicate but we'll have to watch this closely as this air originates in Siberia if it makes it hear. The GFS for example has - 42c air making it into Fremont County with -28c air at h7. We'll see how the big picture looks tomorrow night. For now, we deal with a couple potentially significant shortwaves in the wly flow Sunday and Monday with periods of snow out west and possibly some snow east of the divide, especially nrn border and I80 corridor depending on their strength. Developing north or northwest flow will either result in a cold or very cold period by Tuesday into Wednesday. Potential for at least mountain flurries/lgt snow and some light snow along and behind Canadian/Arctic front later Monday through Tuesday. Low confidence yet on details and timing. Potential warm advection event out west by Wednesday night through Thursday followed by a cold shortwave. So more accumulating snow west of the divide off and on through the medium range period and beyond with cold to potentially bitter cold developing east.&& .AVIATION.../12Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES Stratocumulus with ceilings between 020-040 KFT AGL will be the main issue through sunrise across portions of the Wind River and Big Horn Basins. KRIW and KLND will be the terminals impacted by these low ceilings with a chance of these clouds reaching KCOD and KWRL. There could also be some patchy fog especially near any bodies of water. Otherwise VFR conditions with skies becoming mainly SKC with light winds this morning. Increasing mid-high level cloudiness is expected to overspread the region between 21Z and 03Z as a storm system begins to impact the western Wyoming. Winds will remain light in the basins tonight, but winds will be picking up from the southwest over the mountains and in the central wind corridor from SE Fremont County into the Casper area. Before the surface winds can respond there could be a period of time where wind shear will be present at KCPR this evening. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES Except for patchy valley fog, expect mainly SKC conditions and light winds this morning. However this will change rapidly this afternoon into the evening as a winter storm begins to impact the area. Widespread snowfall is expected to breakout across west and southwest Wyoming between 21Z and 03Z. After 03Z, Persistent MVFR conditions with occasional IFR conditions are expected through the night at area terminals, except for KRKS where MVFR/IFR conditions are expected to be more brief in nature. Mountains will become obscured late afternoon into the early evening, and remain obscured the rest of the night with LIFR conditions. The main exception will be over South Pass where ceilings will be higher, and confidence for continued snow is not as high. Turbulence over mountains will significantly increase this evening. && .FIRE WEATHER... A STRONG TEMPERATURE INVERSION ALONG WITH POOR SMOKE DISPERSAL WILL BE IN PLACE ACROSS THE BASINS AND VALLEYS THROUGH MUCH OF THE DAY TODAY. THIS MORNING WILL FEATURE SOME OF THE COLDEST TEMPERATURES OF THE SEASON THUS FAR, ESPECIALLY IN ZONE 280 WHERE LOWS THIS MORNING SHOULD BOTTOM OUT TO 30 BELOW IN SOME AREAS. WE SHOULD SEE LOWS OF 25 TO 35 BELOW IN THE FAR WEST VALLEYS AND BASINS ONCE AGAIN THIS MORNING. A POWERFUL WINTER STORM WILL DELIVER 1 TO 2 AND A HALF FEET OF SNOW TO MUCH OF THE FAR WEST THIS AFTERNOON THROUGH SATURDAY. WEST SOUTHWEST WINDS WILL INCREASE FRIDAY AND SATURDAY, ESPECIALLY FROM THE RED DESERT TO CASPER AND ALONG THE EAST SLOPE OF THE CONTINENTAL DIVIDE. TEMPERATURES WILL MODERATE LATER THIS WEEK AHEAD OF A PACIFIC COLD FRONT THAT WILL TRACK ACROSS WYOMING SATURDAY THAT WILL SPREAD SOME SNOWFALL EAST OF THE DIVIDE SATURDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 3 PM this afternoon to noon MST Saturday for WYZ001-002-012>015-023>025-027. Winter Weather Advisory from 3 PM this afternoon to noon MST Saturday for WYZ016-026. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...WM FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 8, 2:47 AM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 247 AM MST THU DEC 8 2016 WYZ001>020-022>030-091200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 247 AM MST THU DEC 8 2016 ...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING LATE THIS AFTERNOON THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT BITTER COLD MANY AREAS THIS MORNING. DRESS WARMLY AND BRING NECESSARY COLD WEATHER GEAR IN YOUR VEHICLE IF YOU MUST TRAVEL. SNOW DEVELOPING WEST OF THE DIVIDE LATER THIS AFTERNOON INCREASING THROUGH TONIGHT. BE PREPARED FOR A LONG DURATION SNOW EVENT WEST OF THE DIVIDE WITH SLICK AND SNOW COVERED ROADS AND LIMITED VISIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SATURDAY...SIGNIFICANT SNOW IN THE FAR WEST WITH HAZARDOUS TRAVEL AND LIMITED VISIBILITY IN SNOW AND BLOWING SNOW. SUNDAY AND MONDAY...OCCASIONAL SNOW IN THE FAR WEST... ESPECIALLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL LATER TODAY AND TONIGHT. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 5:26 AM MST | Winter Weather Advisory | RIW | Fremont, Lincoln, Sublette, Sweetwater | 58 hr |
| Dec 8, 12:48 PM MST | High Wind Watch | RIW | Fremont, Natrona, Park, Sweetwater | 22 hr |
Nearby
Winter Storm Warnings in Wyoming, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.